New Here -Imuran Question | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

New Here -Imuran Question

Discussion in 'Medications' started by GoldFlex, Mar 9, 2018.

  1. GoldFlex

    GoldFlex New Member

    Hello All, I have several overlapping autoimmune d/o. I have neurovasculitis secondary to autoimmune. I am on plaquenil (400mg); Imuran (150mg); Prednisone (22.5mg); and Rituxan. So that's the medication background.

    Here's the issue. About a month and a half ago, I FINALLY started to feel better after a significant relapse of the neurovasculitis in January 2017. It essentailly causes strokes in my nervous system and I collapse. I go through a year of very high prednisone, etc.

    About a month ago, my Rheum lowered my Imuran to 100mg to deal with elevated liver enzymes. Mine are usually elevated because I have deficient liver enzymes. My numbers were about 100ish for AST and ALT. I saw my liver doctor and he said it was fine and he would message my Rheum. He still hasn't. Anyway, I was ok for the first 2 weeks at lowered 100mg of the Imuran -but in the 3rd week I started showing signs of relapse.

    I've gone up to the 150mg of Imuran a week ago -but I'm still in decline. Does anyone have experience of being on a higher dose of Imuran, dropping for a few weeks and starting to relapse -then to go back up on the Imuran? If so, did it take as long to kick in? I know when I first started, it took months. I don't have that kind of time or I start this all over again. Any feedback is appreciated. Best,
     
    Last edited: Mar 9, 2018
    Lupusdude likes this.
  2. x_claire_x

    x_claire_x Moderator

    Hi and Welcome to site.... I don't have this drug but there are members on here who do... hopefully they will come along and offer some experiences/advice...........just wanted to welcome you . ....Claire
     
    Lupusdude likes this.
  3. GoldFlex

    GoldFlex New Member

    Thank you!
     
    Lupusdude likes this.
  4. debatat

    debatat Moderator

    Hi, and welcome to the site. I take Aziathiprione which is the same med. I think once you have it in your system it takes less long to build up once you have stopped it. I hope that it helps you.
     
    Lupusdude likes this.
  5. GoldFlex

    GoldFlex New Member

    Thank you. My Dr. told me to go back up to 30mg prednisone yesterday until AZA/Imuran kicks back in. He says too that it shouldn't take as long. Just how long I guess is the question... Less time is better than nothing. I'm on day 13 back at 150 of Imuran. My general practioner stepped in and told me to go to 30mg pred. My Rheumatogist didn't call me back to discuss -just had her assistant call me back after numerous calls and told me to go up 5mg of pred to 27.5mg -so it's all in the ball park. So I have to guess when the Imuran starts working before I wean back down on the prednisone, and I guess that is up to me how and when I do it.

    I'm currently going through Rituxan (3rd time). I'm impatient about being sick -as everyone here can sympathize with. I've only had essentally several days in over a year where I could say that I felt things were starting to work -then I had to go down on the Imuran. I'm getting intense leg cramps and neuropathic pain, which I didn't have with the last bouts of Rituxan. I can't tell if it's part of the relapse because I keep having intermittent weakness and clumbsiness which is consistent with the disease or if it's the Rituxan and no one can tell me. My stomach/abdomin is also in pain. Anyway, I'm on a rant! Sorry and thanks again for the input.
     
    Lupusdude likes this.
  6. lazylegs

    lazylegs Moderator

    Abdominal pain can be a side effect of Rituxan. The muscle cramping could have several causes. You might bring it up with your doctor.

    Take care,
    Lazylegs
     
    Lupusdude likes this.
  7. GoldFlex

    GoldFlex New Member

    I asked my GP for a blood panel for electrolytes yesterday. Other than that, I don't know what is up with the cramping. The Rheum didn't speak with me b/c her assistant said she was busy. My GP is just trying to catch up. My neuro prescribed some meds friday but I was afraid to take it b/c one of the side effects is trouble walking. I'm already in that boat!
     
    Lupusdude likes this.
  8. lazylegs

    lazylegs Moderator

    How are your calcium, magnesium and B12 levels?
     
    Lupusdude likes this.
  9. GoldFlex

    GoldFlex New Member

    I don't know yet. Dr. called to talk to me, but I was at the Rituxan infusion. I'll find out tomorrow as he left for the day.
     
    Lupusdude likes this.
  10. GoldFlex

    GoldFlex New Member

    My Calcium was elevated. He didn't check B12 (which mine is usually high). He also didn't check magnesium levels. He said elevated calcium shouldn't cause muscle pain and weakness. Ok. I believe it does. He is not checking anything else as I think he believes my sudden downturn is related to relapsing. I'm so over feeling so bad.
     
    Lupusdude likes this.
  11. lazylegs

    lazylegs Moderator

    My muscle pain is worse when the calcium or magnesium is low. I didn't realize low B12 would do the same thing until a recently. It is something to keep an eye on.
     
    Lupusdude likes this.
  12. Ooohmekneeshurt

    Ooohmekneeshurt Registered

    Hi GoldFlex,

    I have been on Aza (Imuran) for 17 years. On two occasions I have been taken off it, only for things to get worse.....and then put back onto it. I have been on a 250mg dose at times. The first time my Rhumey tried to take me off, she said it may take 4-7 weeks to get it all out of my system; and likewise 4-7 weeks to get it back up when it was restarted. Its not unusual for you to have a higher dose for a month or so, to get you started; and then they try to lower it.
    Its not the best thing to go through a period of stopping and starting this drug; stopping gives the opportunity for other things to start or get worse; and because after restarting, it can take some time before you are back on an even keel; and when you start again, you will get that nausea feeling all over again; until you get used to it.

    It is VERY important that you have your bloods done, initially every month or less, but once settled still at least every two / three months; liver, bone, kidney, inflamatory markers, FBCs, and others depending upon what other DX you might have. From these, they will take particular interest in your lymphocyte count, your Liver enzymes, and your kidneys. These will help mesure the dose you need to manage your autoimmune issues. As with all things , its a fine balance. DONT be worried if some of your bloods go off the scale. They can be high, or low for quite some time before any damage is done; and thats the point of bloods and managment of drugs.

    My tip is too make sure your GP / general Doc is well up to speed on what the blood results mean. That may sound daft, but you will find that your white cell count will be lowered. Mine normally is 3 - 5, so when it goes lower than this, they will change (lower) the dose; but also, you will find that you will 'operate' at a lower WCC so when it goes UP, higher than your new normal range (which may be inside 'normal' people's range) your GP may need to do something; as that might be an indicator something else or a flare is going on. E.G. when my WCC goes beyond 6, I will be unwell., but I wont be able to pin point it all the time. Sometime I can.
    The best way one can educate GPs on this is to say, if a 'normal' person walked into your surgery with a WCC of 24......would you do anything? And they jump and say, yes of course! If my WCC has been within the range say. 2.5 - 3.6 for weeks, and then goes above 6; its the same relative increase. So something is up. many GPs dont see this.

    Many people can come off Aza with support from other things; as its not a 'give and forget' type of drug; and it does carry some other risks however low; but I have found it my drug of need, to help manage my conditions.

    Best wishes
     
    GoldFlex likes this.
  13. GoldFlex

    GoldFlex New Member


    Thanks so much for your thoughtful reply. I ended up relapsing, which sucks. My Rheum won't go above 150mg on the AZA b/c she says that's the highest dose for me because she basis it on weight and not clinical response. However, AZA doesn't hold my lymphocyte count down. I need pred and AZA for that. When we try to wean on the pred and only on the 150mg AZA, I start relapsing and it happens dramatically and quickly because my lymphocyte count goes normal. When I'm down on the pred and lower AZA, it's all over with, which is what just happened. She says on the Rituxan, lymphocyte count isn't as important and she wanted it normal because I get infections. Well that theory didn't work out with the Rituxan. So now, I'm on everything and a lot of it and trying to recover and was just on a month of immuno incompetent doses of antibioltics for sinus and chest infection.
     
  14. Ooohmekneeshurt

    Ooohmekneeshurt Registered

    Sounds like you will be on the 'merry go round' for some time, ........ until they find the right plan and correct dose for you.

    Keep well!!!!
     

Share This Page